Alert archive / Utah / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 29, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 23, 2003, 2:37 PM MDT for Wayne County, Utah. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2003, 2:37 PM MDT (20:37 UTC)
- Expired
- Aug 23, 2003, 3:00 PM MDT
- In force
- 23 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Wayne County, UT
The radar
The Cedar City radar (KICX), 166 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.6 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 921 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 232037 SVRSLC UTC055-232100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 237 PM MDT SAT AUG 23 2003 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL WAYNE COUNTY IN UTAH * UNTIL 300 PM MDT * AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF CAPITOL REEF NP...OR ABOUT 21 MILES SOUTHEAST OF LOA...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... 2 MILES NORTHWEST OF CAPITOL REEF NP AT 245 PM MDT VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 3833 11138 3818 11131 3820 11091 3847 11104
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 9:55 AM MDT, 4 hours 42 minutes earlier.
Area forecast discussion, Aug 23, 9:55 AM MDT, 4 hours 42 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 955 AM MDT SAT AUG 23 2003 .SYNOPSIS...A SOUTHWESTERLY FLOW WILL BE OVER THE AREA TODAY INTO SUNDAY. THE FLOW WILL BECOME LIGHT WESTERLY SUNDAY AND MONDAY. SOME DRYING WILL WORK INTO WESTERN AND NORTHERN UTAH TODAY. SLOW DRYING WILL CONTINUE OVER THE NORTH SUNDAY AND MONDAY WHILE THE SOUTH STAYS MOIST. .DISCUSSION...AIRMASS VERY MOIST WITH PATCHES OF FOG AND LOW CLOUDS YET THIS MORNING. MODELS SHOW STABILIZATION TODAY NORTHWEST DESERT BASINS WITH SLIGHTLY WARMER AIR AT 500 MOVING IN. NO UPDATES NEEDED THIS MORNING. SLC 231 CDC 444 GIBSON .SLC...NONE.
Hazardous weather outlook, Aug 23, 7:00 AM MDT, 7 hours 37 minutes before
IDZ024-025-UTZ001>021-WYZ021-241300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 700 AM MDT SAT AUG 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING .DAY ONE... TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:12 PM MDT | Flash Flood Warning | SLC | Washington | 63 min |
| Aug 22, 8:13 PM MDT | Flash Flood Warning | SLC | Washington | 107 min |
| Aug 23, 1:27 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Piute | 48 min |
| Aug 23, 2:27 PM MDT | Flash Flood Warning | SLC | Garfield | 2 hr |
| Aug 23, 2:41 PM MDT | Flash Flood Warning | SLC | Wayne | 2 hr |
| Aug 23, 4:20 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
| Aug 23, 4:40 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 2 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.